Hail, Jones
- When
- June 1, 4:00 PM CST
- Where
- Jones County, 1.35 mi WNW of Anson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.760, -99.900
The combination of westerly flow aloft, moderate to strong instability and a dryline resulted in scattered severe thunderstorms across portions of west central Texas. A few the storms were supercell thunderstorms, which merged into a line of thunderstorms while moving east across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of westerly flow aloft, moderate to strong instability and a dryline resulted in scattered severe thunderstorms across portions of west central Texas. A few the storms were supercell thunderstorms, which merged into a line of thunderstorms while moving east across the area. The severe storms produced large hail and isolated damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 1, 3:36 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 436 PM CDT Thu Jun 1 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL... Issued at 435 PM CDT Thu Jun 1 2023 Radar imagery shows a complex of storms across the central and northern Big Country slowly moving east, while an isolated severe storm has developed in Borden county along a slow moving outflow boundary in that area. SPC mesoanalysis indicates 25-30 KT of effective bulk shear and around 1000 J/KG of ML CAPE in the central and northern Big Country. Thus, as the aforementioned complex of storms continues to move east across the central and northern Big Country over the next few hours, it could produce marginally severe hail, as well as heavy rain and increased flooding concerns. However, the better chance for severe thunderstorms will be related to surface based convection forming along the previously mentioned outflow boundary between 6 and 10 pm across the western Big Country (Fisher and Nolan counties where there is a Severe Thunderstorm Watch). In this area, effective shear is expected to increase to 45-50 KT, with ML CAPE increasing to 1000-1500 J/KG and effective Storm Relative Helicity increasing to 50-100 m2/s2. Despite the better shear and instability, the 20Z run of the WoFS model doesn't show much outflow boundary related severe convection reaching the western Big Country this evening. The HRRR seems to be more aggressive in the severe potential for those counties. Neither model seems to have initialized the current location/strength of the storms too well, so confidence is low on their solutions. Nevertheless, given the shear and instability, the main threats for the western Big Country this evening appears to be large to very large hail, with a low threat of damaging winds or tornado. && .SHORT TERM... (This evening through Friday) Issued at 221 PM CDT Thu Jun 1 2023 A large area of showers and thunderstorms is located across the South Plains, to the north of Snyder. This complex is slowly advancing east, with additional development to the south of the complex, as an outflow boundary tracks slowly southward. This activity is forecast to spread east across the Big Country this afternoon and into the evening hours. There is some uncertainty on just how far south convection will develop, but at this point, the highest rain chances look to remain north of I-20, although at least isolated to scattered storms are possible across southern portions of the Big Country (south of I-20). A few storms could become strong to severe, with large hail and damaging winds being the main concern, although a tornado is also possible. In addition, locally heavy rainfall is possible, which may result in flooding. Most of this activity should begin to dissipate by late this evening, with drier conditions anticipated by Friday morning. Expect overnight lows in the upper 60s. On Friday, a dryline is forecast to advance east into the Trans- Pecos region and Permian Basin by mid to late afternoon. An increasingly unstable environment is forecast ahead of the dryline and isolated to scattered showers and thunderstorms are forecast to develop along the dryline by mid afternoon. Supercells are likely, with the possibility of very large hail and damaging winds, along with a possible tornado. These storms are forecast to track east into our western counties by mid to late afternoon. Highs on Friday will remain below normal, generally in the upper 80s to near 90. && .LONG TERM... (Friday night through next Wednesday) Issued at 229 PM CDT Thu Jun 1 2023 Rain chances will continue each day through the extended as an unsettled weather pattern continues. Another round of afternoon thunderstorms will be possible on Saturday as a weak ridge develops to the west with a trough to the east. The main threat on Saturday will be heavy rainfall. Rain continues into Sunday, with the best chance of heavy rain across the western half of the area, as weak flow aloft combines with abundant low level moisture. By next work week, an upper low lingers off the western coast of the US with weak flow aloft over Texas. We will see a series of weak disturbances in the southeast flow off the Gulf of Mexico, with a slight chance of diurnally driven thunderstorms each afternoon/evening. With abundant moisture and increased cloud cover, expect early June temperatures to be on the mild side with afternoon highs in the mid to upper 80s. && .AVIATION... (18Z TAFS) Issued at 1145 AM CDT Thu Jun 1 2023 VFR ceilings have returned to all sites early this afternoon. Stratus will result in MVFR ceilings at the southern 3 sites early Friday morning. The stratus will approach KSJT, but confidence remains low that it will reach the terminal, so have kept KSJT VFR for now. Isolated thunderstorms are possible this evening at KABI, so have included thunder in the TAF. Southeast winds of 10 to 15 knots will decrease to 5 to 12 knots this evening. && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 88 63 85 / 20 20 70 30 San Angelo 69 90 64 87 / 0 20 60 40 Junction 68 89 65 88 / 0 0 20 20 Brownwood 67 90 64 89 / 10 0 40 20 Sweetwater 68 87 62 83 / 20 40 80 40 Ozona 68 86 65 84 / 0 20 40 40 Brady 67 88 64 87 / 0 10 30 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Daniels LONG TERM....08 AVIATION...Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 241 PM CDT Thu Jun 1 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-021945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 241 PM CDT Thu Jun 1 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible across the Big Country late this afternoon and evening, mainly north of Interstate 20. A few storms could be strong to severe. The main hazards will be large hail and damaging winds, although a tornado is also possible. In addition, locally heavy rainfall may result in flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible across the area Friday afternoon and evening. Some of the storms may be severe west of a Coleman to Junction line. The main hazards will be large hail and damaging winds, although a tornado is also possible. In addition, locally heavy rainfall may result in flooding. Scattered thunderstorms will be possible through early next week, which may result in localized flooding. Any thunderstorms that occur will produce dangerous cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. Spotter activation may be needed Friday afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
359 PM CDT Thu Jun 1 2023
TXZ049-113-012145-
Fisher TX-Jones TX-
359 PM CDT Thu Jun 1 2023
...A strong thunderstorm will impact portions of northwestern Jones
and northeastern Fisher Counties through 445 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail. Heavy
rainfall up to 3/4 inch is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Roby, Sylvester, Neinda, Mccaulley, Hitson and Tuxedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3267 10037 3296 10045 3296 9991 3284 9992
TIME...MOT...LOC 2058Z 242DEG 30KT 3279 10033
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
440 PM CDT Thu Jun 1 2023
TXZ113-012215-
Jones TX-
440 PM CDT Thu Jun 1 2023
...A strong thunderstorm will impact portions of northern Jones
County through 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Us-
180 And Ranch Road 126, or near Neinda, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Anson, Hamlin, Avoca, Neinda, Funston, The Intersection Of
Us-180 And Ranch Road 126, Tuxedo and The Intersection Of Us-
180 And Farm Road 600.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3296 9966 3269 9967 3269 10014 3271 10015
3280 10014 3296 10011
TIME...MOT...LOC 2139Z 267DEG 21KT 3277 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
mkdThe Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
13 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The public reported power poles broken and 3 inch diameter tree limbs snapped. The report was from mping.
A trained spotter reported wind driven ping pong ball size hail that stripped leaves off of trees.
A trained spotter reported fences blown over and a collapsed carport in Anson.
There was minor damage to a roof resulting in water leaking into the house. A horse trailer was blown over and rolled approximately 60 feet.
The time was estimated from radar.
The Fire Department reported golf ball size hail about 5 miles west of Clyde. The time was estimated on radar.
There was video on Twitter of of wind gusts of 60 mph.
The Park Service reported quarter size hail at Fort Lancaster State Historical Site.
A trained spotter reported baseball size hail 25 miles south of Ozona.
Mesonet station reported 68 mph wind gust.
The public reported golf ball size hail 2 miles west-southwest of Placid.
Public reported quarter size hail.
The public reported hen egg size hail 4 miles west-northwest of Pontotoc.
Public reported quarter size hail.
Public report of half dollar size hail was from mping.
Public report of ping pong size hail was from mping.
The public reported tennis ball size hail 22 miles northwest of Ozona.
Public reported a wind gust of 60 mph.
There was 2 to 3 inches of water in 3 homes on the southeast side of Merkel. Also, roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104335, 1104351, 1104336, 1104352, 1104354, 1104337, 1104338, 1112359, 1104340, 1104341, 1112361, 1104342, 1104343, 1104344, 1104345, 1104346, 1104347, 1104348, 1112363, 1112354.